Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter November 6, 2020

Bayesian Estimation of an M/M/𝑅 Queue with Heterogeneous Servers Using Markov Chain Monte Carlo Method

V. Deepthi ORCID logo and Joby K. Jose ORCID logo


In this paper, we consider the Bayesian inference of M/M/𝑅 queue with 𝑅 heterogeneous servers with service rates μ1,μ2,,μR, where μ1>μ2>>μR. Assuming multivariate gamma prior distribution for service rates and gamma prior distribution for arrival rate 𝜆, we derive the conditional posterior densities of mean arrival rate and mean service rates. We apply the Markov chain Monte Carlo method and compute the Bayes estimates and credible interval for the M/M/3 queue, as a particular case of the M/M/𝑅 queue under squared error loss function, entropy loss function and linex loss function corresponding to a different set of hyperparameters.

MSC 2010: 62M05; 62F15


[1] R. Calibria and G. Pulcini, Point estimation under asymmetric loss function for left truncated exponential samples, Comm. Statist. Theory Methods 25 (1996), 585–600. 10.1080/03610929608831715Search in Google Scholar

[2] R. I. David, W. Michael and R. Fabrizio, Bayesian analysis of M/Er/1 and M/Hk/1 queues, Queuing Syst 30 (1998), 289–308. 10.1023/A:1019173206509Search in Google Scholar

[3] D. Gross and P. Harris, Fundamentals of Queueing Theory, 3rd ed., Wiley, New York, 1998. Search in Google Scholar

[4] W. K. Hastings, Monte Carlo sampling using Markov chain and their applications, Biometrika 57 (1970), 97–109. 10.1093/biomet/57.1.97Search in Google Scholar

[5] J. K. Jose and V. Deepthi, Bayesian inference of Markovian queueing model with two heterogeneous servers, Stoch. Model. Appl. Probab. 24 (2020), 1–14. Search in Google Scholar

[6] L. B. Klebnov, Universal loss function and unbiased estimation, Dokl. Akad. Nank SSSR Soviet Maths. Dokl. 203 (1972), 1249–1251. Search in Google Scholar

[7] M. Landauskas and E. Valakevieius, MCMC approach to modelling queueing systems, Liet. Mat. Rink. 21 (2010), 285–290. Search in Google Scholar

[8] A. M. Mathai and P. G. Moschopoulos, A form of multivariate gamma distribution, Ann. Inst. Statist. Math. 44 (1992), 97–106. 10.1007/BF00048672Search in Google Scholar

[9] J. Medhi, Stochastic Models in Queueing Theory, Academic Press, New York, 1991. Search in Google Scholar

[10] N. Metropolis, M. N. Rosenbluth, A. H. Teller and E. Teller, Equations of state calculations by fast computing machine, J. Chem. Phys. 21 (1953), 1087–1091. 10.2172/4390578Search in Google Scholar

[11] W. Wang, V. Casale and C. Sutton, A Bayesian approach to parameter inference in queueing networks, ACM Trans. Model. Comput. Simul. 27 (2016), 1–26. 10.1145/2893480Search in Google Scholar

[12] A. Zellner, Bayesian methods and prediction using asymmetric loss function, J. Amer. Statist. Assoc. 81 (1986), 446–451. 10.1080/01621459.1986.10478289Search in Google Scholar

Received: 2020-06-09
Revised: 2020-10-22
Accepted: 2020-10-22
Published Online: 2020-11-06
Published in Print: 2020-12-01

© 2020 Walter de Gruyter GmbH, Berlin/Boston